Ordering the space of finitely generated groups  [ Comment ordonner l’espace des groupes de type fini ]
Annales de l'Institut Fourier, Tome 65 (2015) no. 5, p. 2091-2144
Nous considérons le graphe orienté dont les sommets sont les classes d’isomorphisme de groupes de type fini, avec une arête de G à H si, pour une partie génératrice de H et une suite de parties génératrices de G, les boules marquées de rayon de plus en plus grand coincident dans G et H. Nous montrons que les composantes connexes de groupes nilpotents sans torsion sont leurs variétés, et qu’il y a une arête du premier groupe de Grigorchuk vers un groupe libre.Les flèches dans ce graphe définissent un préordre sur l’ensemble des classes d’isomorphisme de groupes de type fini. Nous montrons qu’un ordre partiel se plonge dans ce préordre si et seulement s’il est réalisable par des ensembles d’un ensemble dénombrable pour l’inclusion.Nous montrons que tout groupe dénombrable se plonge dans un groupe de croissance exponentielle non-uniforme. En particulier, il existe des groupes de croissance exponentielle non-uniforme qui ne sont pas résiduellement de croissance subexponentielle.
We consider the oriented graph whose vertices are isomorphism classes of finitely generated groups, with an edge from G to H if, for some generating set T in H and some sequence of generating sets S i in G, the marked balls of radius i in (G,S i ) and (H,T) coincide. We show that if a connected component of this graph contains at least one torsion-free nilpotent group G, then it consists of those groups which generate the same variety of groups as G. We show on the other hand that the first Grigorchuk group has infinite girth, and hence belongs to the same connected component as free groups.The arrows in the graph define a preorder on the set of isomorphism classes of finitely generated groups. We show that a partial order can be imbedded in this preorder if and only if it is realizable by subsets of a countable set under inclusion.We show that every countable group imbeds in a group of non-uniform exponential growth. In particular, there exist groups of non-uniform exponential growth that are not residually of subexponential growth and do not admit a uniform imbedding into Hilbert space.
DOI : https://doi.org/10.5802/aif.2984
Classification:  20E10,  20E34,  20F65
Mots clés: Espace topologique des groupes marqués, groupes limites, variétés de groupes, croissance exponentielle non-uniforme, énoncés universels et identités
@article{AIF_2015__65_5_2091_0,
     author = {Bartholdi, Laurent and Erschler, Anna},
     title = {Ordering the space of finitely generated groups},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {65},
     number = {5},
     year = {2015},
     pages = {2091-2144},
     doi = {10.5802/aif.2984},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2015__65_5_2091_0}
}
Bartholdi, Laurent; Erschler, Anna. Ordering the space of finitely generated groups. Annales de l'Institut Fourier, Tome 65 (2015) no. 5, pp. 2091-2144. doi : 10.5802/aif.2984. http://www.numdam.org/item/AIF_2015__65_5_2091_0/

[1] Abért, Miklós Group laws and free subgroups in topological groups, Bull. London Math. Soc., Tome 37 (2005) no. 4, pp. 525-534 | Article | Zbl 1095.20001

[2] Adyan, S. I. Problema Bernsaida i tozhdestva v gruppakh, Izdat. “Nauka”, Moscow (1975), pp. 335

[3] Akhmedov, Azer On the girth of finitely generated groups, J. Algebra, Tome 268 (2003) no. 1, pp. 198-208 | Article | Zbl 1037.20030

[4] Akhmedov, Azer The girth of groups satisfying Tits alternative, J. Algebra, Tome 287 (2005) no. 2, pp. 275-282 | Article | Zbl 1087.20023

[5] Akhmedov, Azer; Stein, Melanie; Taback, Jennifer Free limits of Thompson’s group F, Geom. Dedicata, Tome 155 (2011), pp. 163-176 | Article | Zbl 1275.20043

[6] Alešin, S. V. Finite automata and the Burnside problem for periodic groups, Mat. Zametki, Tome 11 (1972), pp. 319-328

[7] Arzhantseva, G. N.; Burillo, J.; Lustig, M.; Reeves, L.; Short, H.; Ventura, E. Uniform non-amenability, Adv. Math., Tome 197 (2005) no. 2, pp. 499-522 | Article | Zbl 1077.43001

[8] Bartholdi, Laurent A Wilson group of non-uniformly exponential growth, C. R. Math. Acad. Sci. Paris, Tome 336 (2003) no. 7, pp. 549-554 | Article | Zbl 1050.20018

[9] Bartholdi, Laurent; Erschler, Anna Growth of permutational extensions, Invent. Math., Tome 189 (2012) no. 2, pp. 431-455 | Article | Zbl 1286.20025

[10] Bass, H. The degree of polynomial growth of finitely generated nilpotent groups, Proc. London Math. Soc. (3), Tome 25 (1972), pp. 603-614 | Zbl 0259.20045

[11] Baumslag, Benjamin Residually free groups, Proc. London Math. Soc. (3), Tome 17 (1967), pp. 402-418 | Zbl 0166.01502

[12] Baumslag, Gilbert Subgroups of finitely presented metabelian groups, J. Austral. Math. Soc., Tome 16 (1973), pp. 98-110 (Collection of articles dedicated to the memory of Hanna Neumann, I) | Zbl 0287.20027

[13] Baumslag, Gilbert; Myasnikov, Alexei; Remeslennikov, Vladimir Algebraic geometry over groups. I. Algebraic sets and ideal theory, J. Algebra, Tome 219 (1999) no. 1, pp. 16-79 | Article | Zbl 0938.20020

[14] Baumslag, Gilbert; Neumann, B. H.; Neumann, Hanna; Neumann, Peter M. On varieties generated by a finitely generated group, Math. Z., Tome 86 (1964), pp. 93-122 | Zbl 0125.01402

[15] Bestvina, Mladen; Feighn, Mark Notes on Sela’s work: limit groups and Makanin-Razborov diagrams, Geometric and cohomological methods in group theory, Cambridge Univ. Press, Cambridge (London Math. Soc. Lecture Note Ser.) Tome 358 (2009), pp. 1-29 | Zbl 1213.20039

[16] Brieussel, Jérémie Behaviors of entropy on finitely generated groups, Ann. Probab., Tome 41 (2013) no. 6, pp. 4116-4161 | Article | Zbl 1280.05123

[17] Brin, Matthew G. The free group of rank 2 is a limit of Thompson’s group F, Groups Geom. Dyn., Tome 4 (2010) no. 3, pp. 433-454 | Article | Zbl 1248.20046

[18] Burger, Marc; Mozes, Shahar Finitely presented simple groups and products of trees, C. R. Acad. Sci. Paris Sér. I Math., Tome 324 (1997) no. 7, pp. 747-752 | Article | Zbl 0966.20013

[19] Carlitz, L.; Wilansky, A.; Milnor, John; Struble, R. A.; Felsinger, Neal; Simoes, J. M. S.; Power, E. A.; Shafer, R. E.; Maas, R. E. Problems and Solutions: Advanced Problems: 5600-5609, Amer. Math. Monthly, Tome 75 (1968) no. 6, pp. 685-687 | Article

[20] Chabauty, Claude Limite d’ensembles et géométrie des nombres, Bull. Soc. Math. France, Tome 78 (1950), pp. 143-151 | Numdam | Zbl 0039.04101

[21] Champetier, Christophe; Guirardel, Vincent Limit groups as limits of free groups, Israel J. Math., Tome 146 (2005), pp. 1-75 | Article | Zbl 1103.20026

[22] Chapuis, Olivier Universal theory of certain solvable groups and bounded Ore group rings, J. Algebra, Tome 176 (1995) no. 2, pp. 368-391 | Article | Zbl 0860.20024

[23] Chapuis, Olivier -free metabelian groups, J. Symbolic Logic, Tome 62 (1997) no. 1, pp. 159-174 | Article | Zbl 0914.20030

[24] Cherix, Pierre-Alain; Cowling, Michael; Jolissaint, Paul; Julg, Pierre; Valette, Alain Groups with the Haagerup property, Birkhäuser Verlag, Basel, Progress in Mathematics, Tome 197 (2001), pp. viii+126 (Gromov’s a-T-menability) | Article | Zbl 1030.43002

[25] De Cornulier, Yves; Guyot, Luc; Pitsch, Wolfgang On the isolated points in the space of groups, J. Algebra, Tome 307 (2007) no. 1, pp. 254-277 | Article | Zbl 1132.20018

[26] De Cornulier, Yves; Mann, Avinoam Some residually finite groups satisfying laws, Geometric group theory, Birkhäuser, Basel (Trends Math.) (2007), pp. 45-50 | Article | Zbl 1147.20025

[27] Greendlinger, Martin Dehn’s algorithm for the word problem, Comm. Pure Appl. Math., Tome 13 (1960), pp. 67-83 | Zbl 0104.01903

[28] Grigorchuk, R. I. Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR Ser. Mat., Tome 48 (1984) no. 5, pp. 939-985 | Zbl 0583.20023

[29] Grigorčuk, R. I. On Burnside’s problem on periodic groups, Funktsional. Anal. i Prilozhen., Tome 14 (1980) no. 1, p. 53-54 | Zbl 0595.20029

[30] Gromov, Mikhael Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. (1981) no. 53, pp. 53-73 | Numdam | Zbl 0474.20018

[31] Gromov, Mikhael Structures métriques pour les variétés riemanniennes, CEDIC, Paris, Textes Mathématiques [Mathematical Texts], Tome 1 (1981), pp. iv+152 (Edited by J. Lafontaine and P. Pansu)

[32] Gromov, Mikhael Random walk in random groups, Geom. Funct. Anal., Tome 13 (2003) no. 1, pp. 73-146 | Article | Zbl 1122.20021

[33] Guyot, Luc Limits of dihedral groups, Geom. Dedicata, Tome 147 (2010), pp. 159-171 | Article | Zbl 1210.20031

[34] Guyot, Luc Limits of metabelian groups, Internat. J. Algebra Comput., Tome 22 (2012) no. 4, pp. 1250031, 30 | Article | Zbl 1282.20022

[35] Hall, P. Finiteness conditions for soluble groups, Proc. London Math. Soc. (3), Tome 4 (1954), pp. 419-436 | Zbl 0056.25603

[36] Hall, Philip The Edmonton notes on nilpotent groups, Mathematics Department, Queen Mary College, London, Queen Mary College Mathematics Notes (1969), pp. iii+76 | Zbl 0211.34201

[37] De La Harpe, Pierre Topics in geometric group theory, University of Chicago Press, Chicago, IL, Chicago Lectures in Mathematics (2000), pp. vi+310 | Zbl 0965.20025

[38] De La Harpe, Pierre Uniform growth in groups of exponential growth, Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part II (Haifa, 2000), Tome 95 (2002), pp. 1-17 | Article | Zbl 1025.20027

[39] Hirsch, K. A. On infinite soluble groups. III, Proc. London Math. Soc. (2), Tome 49 (1946), pp. 184-194 | Zbl 0063.02021

[40] Kharlampovich, Olga; Myasnikov, Alexei Irreducible affine varieties over a free group. I. Irreducibility of quadratic equations and Nullstellensatz, J. Algebra, Tome 200 (1998) no. 2, pp. 472-516 | Article | Zbl 0904.20016

[41] Kharlampovich, Olga; Myasnikov, Alexei Irreducible affine varieties over a free group. II. Systems in triangular quasi-quadratic form and description of residually free groups, J. Algebra, Tome 200 (1998) no. 2, pp. 517-570 | Article | Zbl 0904.20017

[42] Kharlampovich, Olga; Myasnikov, Alexei Equations and fully residually free groups, Combinatorial and geometric group theory, Birkhäuser/Springer Basel AG, Basel (Trends Math.) (2010), pp. 203-242 | Article | Zbl 1213.20041

[43] Kharlampovich, Olga; Myasnikov, Alexei Limits of relatively hyperbolic groups and Lyndon’s completions, J. Eur. Math. Soc. (JEMS), Tome 14 (2012) no. 3, pp. 659-680 | Article | Zbl 1273.20042

[44] Malcev, A. On isomorphic matrix representations of infinite groups, Rec. Math. [Mat. Sbornik] N.S., Tome 8 (50) (1940), pp. 405-422

[45] Mann, Avinoam The growth of free products, J. Algebra, Tome 326 (2011), pp. 208-217 | Article | Zbl 1231.20027

[46] Nekrashevych, Volodymyr A group of non-uniform exponential growth locally isomorphic to IMG (z 2 +i), Trans. Amer. Math. Soc., Tome 362 (2010) no. 1, pp. 389-398 | Article | Zbl 1275.20049

[47] Neumann, Hanna Varieties of groups, Springer-Verlag New York, Inc., New York (1967), pp. x+192 | Zbl 1245.01028

[48] OlʼShanskiĭ, A. Yu.; Sapir, M. V. On F k -like groups, Algebra Logika, Tome 48 (2009) no. 2, p. 245-257, 284, 286–287 | Article | Zbl 1245.20033

[49] Ould Houcine, Abderezak Limit groups of equationally Noetherian groups, Geometric group theory, Birkhäuser, Basel (Trends Math.) (2007), pp. 103-119 | Article | Zbl 1162.20029

[50] Paulin, Frédéric Sur la théorie élémentaire des groupes libres (d’après Sela), Astérisque (2004) no. 294, pp. ix, 363-402 | Numdam | Zbl 1069.20030

[51] Pervova, E. L. Everywhere dense subgroups of a group of tree automorphisms, Tr. Mat. Inst. Steklova, Tome 231 (2000) no. Din. Sist., Avtom. i Beskon. Gruppy, pp. 356-367 | Zbl 1018.20019

[52] Pervova, E. L. Maximal subgroups of some non locally finite p-groups, Internat. J. Algebra Comput., Tome 15 (2005) no. 5-6, pp. 1129-1150 | Article | Zbl 1109.20032

[53] Pride, Stephen J. The concept of “largeness” in group theory, Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976), North-Holland, Amsterdam-New York (Stud. Logic Foundations Math.) Tome 95 (1980), pp. 299-335 | Zbl 0438.20023

[54] Remeslennikov, V. N. -free groups, Sibirsk. Mat. Zh., Tome 30 (1989) no. 6, pp. 193-197 | Article | Zbl 0724.20025

[55] Schleimer, Saul On the girth of groups (2003) (http://homepages.warwick.ac.uk/~masgar/Maths/girth.pdf)

[56] Sela, Zlil Diophantine geometry over groups. I. Makanin-Razborov diagrams, Publ. Math. Inst. Hautes Études Sci. (2001) no. 93, pp. 31-105 | Article | Numdam | Zbl 1018.20034

[57] Shalom, Yehuda Rigidity of commensurators and irreducible lattices, Invent. Math., Tome 141 (2000) no. 1, pp. 1-54 | Article | Zbl 0978.22010

[58] Thomas, Simon On the concept of “largeness” in group theory, J. Algebra, Tome 322 (2009) no. 12, pp. 4181-4197 | Article | Zbl 1215.20035

[59] Timošenko, E. I. The preservation of elementary and universal equivalence in the wreath product, Algebra i Logika, Tome 7 (1968) no. 4, pp. 114-119 | Zbl 0196.04502

[60] Timoshenko, E. I. On universally equivalent solvable groups, Algebra Log., Tome 39 (2000) no. 2, p. 227-240, 245 | Article | Zbl 0957.08007

[61] Timoshenko, E. I. On universal theories of metabelian groups and the Shmel ' kin embedding, Sibirsk. Mat. Zh., Tome 42 (2001) no. 5, p. 1168-1175, iv | Article | Zbl 0993.20021

[62] Timoshenko, E. I. Universal equivalence of partially commutative metabelian groups, Algebra Logika, Tome 49 (2010) no. 2, p. 263-290, 296, 299 | Article | Zbl 1220.20024

[63] Wilson, John S. Further groups that do not have uniformly exponential growth, J. Algebra, Tome 279 (2004) no. 1, pp. 292-301 | Article | Zbl 1133.20034

[64] Wilson, John S. On exponential growth and uniformly exponential growth for groups, Invent. Math., Tome 155 (2004) no. 2, pp. 287-303 | Article | Zbl 1065.20054

[65] Zarzycki, Roland Limits of Thompson’s group F, Combinatorial and geometric group theory, Birkhäuser/Springer Basel AG, Basel (Trends Math.) (2010), pp. 307-315 | Article | Zbl 1201.20040